Doctors in Canterbury believe a faulty batch of ecstasy has led to nine people being admitted to hospital in the last two days.
All of the patients were admitted to the emergency department of Christchurch Hospital last night and today.
They were suffering from symptoms and side-effects associated with having taken the illicit drug, ecstasy.
A spokeswoman for the Canterbury District Health Board said: "They arrived in an agitated state, with dangerously high blood pressure and an elevated high heart rate.''
The spokeswoman said that because the nine people had arrived at the hospital over a short period of time, it is thought that a faulty batch of the illicit drug may be responsible.
As a result, anyone in possession of it or who knows where it originated from is being urged to flush it down the toilet.
"It reinforces the fact that you can never be sure exactly what is in an illicitly supplied drug and that the effects on your health can be severe and long-lasting - even fatal.''
Members of the public were advised that those who may have taken this batch may be agitated, have a racing heart beat or dangerously high blood pressure.
"Damage to the heart can be permanent and other effects of the drug can lead to longer term mental health problems," the spokeswoman said.
"Severe side-effects such as kidney failure, heart attacks and seizures may also occur."
OTHER SYMPTOMS / IMMEDIATE EFFECTS OF ECSTACY INCLUDE:
- Hyperthermia – very high body temperature
- Grinding teeth and clenching of the jaw
- Increased perspiration and sweating